Alert archive / Tennessee / High Wind Warnings in 2024

High Wind Warning 7, NWS Morristown, TN

April 10, 20247 counties in Tennessee

NWS Morristown, TN issued this high wind warning at Apr 10, 2024, 2:57 AM EDT for 7 counties in Tennessee. It took effect at Apr 10, 2024, 8:00 PM EDT. It was in force for 15 hr. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 10, 2024, 2:57 AM EDT (06:57 UTC)
In effect from
Apr 10, 2024, 8:00 PM EDT
Expired
Apr 11, 2024, 11:20 AM EDT
In force
15 hr
Issued by
NWS Morristown, TN

Counties Blount County, TN, Carter County, TN, Cocke County, TN, Greene County, TN, Monroe County, TN, Sevier County, TN, Unicoi County, TN

The radar

The Knoxville radar (KMRX), 35 km from the middle of the area, began a volume at 06:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 10, 11:00 PM EDTNON-TSTM WND GST 663 Ese Wears Valley, TNRecorded at Cove Mountain Wind Tower.
Apr 11, 1:30 AM EDTNON-TSTM WND GST 712 S Camp Creek, TNCamp Creek Elementary School.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 7.0 hours before the alert went out and 295 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2024-04-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2024-04-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 130 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1467 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
130 m²/s²
0-3 km storm-relative helicity
63 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

638 
WWUS74 KMRX 100657
NPWMRX

URGENT - WEATHER MESSAGE
National Weather Service Morristown TN
257 AM EDT Wed Apr 10 2024

TNZ041-043-045-047-072-074-087-101800-
/O.UPG.KMRX.HW.A.0005.240411T0000Z-240411T2000Z/
/O.NEW.KMRX.HW.W.0007.240411T0000Z-240411T2000Z/
Cocke Smoky Mountains-Southeast Greene-Unicoi-Southeast Carter-
Blount Smoky Mountains-Sevier Smoky Mountains-Southeast Monroe-
Including the cities of Elkmont, Cades Cove, Hartford,
Gatlinburg, Cedar Creek, Coker Creek, Erwin, Hampton, Citico,
Limestone Cove, and Unicoi
257 AM EDT Wed Apr 10 2024

...HIGH WIND WARNING IN EFFECT FROM 8 PM THIS EVENING TO 4 PM EDT 
THURSDAY...

* WHAT...South winds 40 to 50 mph with gusts up to 75 mph expected.

* WHERE...Blount Smoky Mountains, Cocke Smoky Mountains, Sevier 
  Smoky Mountains, Southeast Carter, Southeast Greene, Southeast 
  Monroe, and Unicoi Counties.

* WHEN...From 8 PM this evening to 4 PM EDT Thursday.

* IMPACTS...Damaging winds will blow down trees and power lines. 
  Widespread power outages are expected. Travel will be difficult, 
  especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain in the lower levels of your home during the windstorm, and 
avoid windows. Watch for falling debris and tree limbs. Use caution 
if you must drive.

&&

$$

Diegan
3 follow-up statements
842 
WWUS74 KMRX 101930
NPWMRX

URGENT - WEATHER MESSAGE
National Weather Service Morristown TN
330 PM EDT Wed Apr 10 2024

TNZ041-043-045-047-072-074-087-110800-
/O.CON.KMRX.HW.W.0007.240411T0000Z-240411T2000Z/
Cocke Smoky Mountains-Southeast Greene-Unicoi-Southeast Carter-
Blount Smoky Mountains-Sevier Smoky Mountains-Southeast Monroe-
Including the cities of Gatlinburg, Unicoi, Cades Cove, Hampton,
Coker Creek, Elkmont, Erwin, Cedar Creek, Citico, Hartford, and
Limestone Cove
330 PM EDT Wed Apr 10 2024

...HIGH WIND WARNING REMAINS IN EFFECT FROM 8 PM THIS EVENING TO 4 
PM EDT THURSDAY...

* WHAT...South winds 40 to 50 mph with gusts up to 75 mph expected.

* WHERE...Blount Smoky Mountains, Cocke Smoky Mountains, Sevier 
  Smoky Mountains, Southeast Carter, Southeast Greene, Southeast 
  Monroe, and Unicoi Counties.

* WHEN...From 8 PM this evening to 4 PM EDT Thursday.

* IMPACTS...Damaging winds will blow down trees and power lines. 
  Widespread power outages are expected. Travel will be difficult, 
  especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain in the lower levels of your home during the windstorm, and 
avoid windows. Watch for falling debris and tree limbs. Use caution 
if you must drive.

&&

$$

SR
964 
WWUS74 KMRX 110643
NPWMRX

URGENT - WEATHER MESSAGE
National Weather Service Morristown TN
243 AM EDT Thu Apr 11 2024

TNZ041-043-045-047-072-074-087-111700-
/O.CON.KMRX.HW.W.0007.000000T0000Z-240411T2000Z/
Cocke Smoky Mountains-Southeast Greene-Unicoi-Southeast Carter-
Blount Smoky Mountains-Sevier Smoky Mountains-Southeast Monroe-
Including the cities of Cedar Creek, Limestone Cove, Unicoi,
Erwin, Elkmont, Hampton, Gatlinburg, Cades Cove, Citico,
Hartford, and Coker Creek
243 AM EDT Thu Apr 11 2024

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 4 PM EDT THIS 
AFTERNOON...

* WHAT...South winds 40 to 50 mph with gusts up to 75 mph.

* WHERE...Blount Smoky Mountains, Cocke Smoky Mountains, Sevier 
  Smoky Mountains, Southeast Carter, Southeast Greene, Southeast 
  Monroe, and Unicoi Counties.

* WHEN...Until 4 PM EDT this afternoon.

* IMPACTS...Damaging winds will blow down trees and power lines. 
  Widespread power outages are expected. Travel will be difficult, 
  especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain in the lower levels of your home during the windstorm, and 
avoid windows. Watch for falling debris and tree limbs. Use caution 
if you must drive.

&&

$$

Diegan
847 
WWUS74 KMRX 111520
NPWMRX

URGENT - WEATHER MESSAGE
National Weather Service Morristown TN
1120 AM EDT Thu Apr 11 2024

TNZ041-043-045-047-072-074-087-111630-
/O.CAN.KMRX.HW.W.0007.000000T0000Z-240411T2000Z/
Cocke Smoky Mountains-Southeast Greene-Unicoi-Southeast Carter-
Blount Smoky Mountains-Sevier Smoky Mountains-Southeast Monroe-
Including the cities of Erwin, Limestone Cove, Cedar Creek,
Hampton, Coker Creek, Gatlinburg, Hartford, Cades Cove, Citico,
Elkmont, and Unicoi
1120 AM EDT Thu Apr 11 2024

...HIGH WIND WARNING IS CANCELLED...

Gusts up to 50 mph can still be expected at times throughout the 
day, but the threat of higher winds has ceased.

$$

KS

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this high wind warning went out at Apr 10, 1:56 AM EDT, 1 hour 1 minute earlier.

Area forecast discussion, Apr 10, 1:56 AM EDT, 1 hour 1 minute before
Area Forecast Discussion
National Weather Service Morristown TN
156 AM EDT Wed Apr 10 2024

...New AVIATION...

.UPDATE...
Issued at 1028 PM EDT Tue Apr 9 2024

No major changes to the forecast this evening. Chances for showers
will linger through the overnight hours, and some fog/mist will
be possible given the saturated low levels from the expected and
previous rain. No changes to the High Wind Watch at this time,
just updating product expiration time.

&&

.SHORT TERM...
(This evening through Wednesday)
Issued at 245 PM EDT Tue Apr 9 2024

1. Overcast with additional rain and lower visibilities overnight.

2. Patchy morning fog and decreasing rain chances through Wednesday
afternoon.

Strong southwesterly winds aloft ahead of a deep trough over the
southern Plains will continue to stream moisture, clouds and
rainfall over the forecast area overnight. Currently some dry air
has mixed into the lower levels and caused rainfall to decrease and
ceilings to rise. Forecast soundings still indicate moistening of
the column overnight increasing rain chances along with lowering
visibilities/ceilings by sunrise. The downslope component to the
surface wind will likely limit rainfall amounts overnight especially
along the mountains/foothills and adjacent areas.

The upper low over West Texas gradually drifts east ejecting a
strong shortwave towards West Tennessee. This is also in association
with the surface low and frontal boundary. Our area will be well
east of the bulk of the energy so rainfall chances throughout
Wednesday will be on the decrease until Wednesday night.

&&

.LONG TERM...
(Wednesday night through next Tuesday)
Issued at 245 PM EDT Tue Apr 9 2024

Key Messages:

1. Increasing coverage of showers and thunderstorms Wednesday night
into Thursday night. There is a chance of localized flooding and a
conditional chance of strong/severe storms Thursday.

2. Mountain wave induced strong winds possible in the mountains and
foothills Wednesday night into Thursday afternoon. A High Wind Watch
is now in effect.

3. Mostly dry with a warming trend for the weekend and early next
week.

Discussion:

The beginning of the long term period will start as an active one
with a deep trough that will lift northeastward from Texas across
our region. Southerly flow at the surface and aloft will increase
with it's approach. Beginning late Wednesday, a south to SSE LLJ
will exceed 60 kt across the Appalachians by Thursday morning.
Strong downward motion in the foothills suggests mountain wave winds
can be anticipated over the highest peaks and adjacent foothills.
With model consistency and confidence in general set-up, a High Wind
Watch has been issued from 00Z - 20Z Thurs. Can expect south winds
of 40 to 50 mph with gusts up to 70 mph. Winds will increase across
the Plateau and mountains of Virginia as well, but will wait on any
advisory issuance, as we aren't expecting as high of winds at those
locations.

Rain will be pushing in from the west and southwest overnight into
Thursday. As per usual, rain will be slow to begin in the foothills
and parts of the valley, and will end up with less rainfall overall
due to downsloping. Thunderstorms can be expected even during the
overnight hours. The question comes instability and just how much
will increase across the area to become surface based as we
transition from night to day. Shear from the sfc to aloft will be
more than strong enough to support strong to severe storms. Even a
couple of tornadoes if 0-3 CAPE values end up being sufficient, as
well as backed sfc winds. The thinking currently for main threats is
damaging winds from thunderstorms and marginal hail. Day 2 and Day 3
from SPC placed our area under MRGL for severe weather. Localized
flooding is also possible especially with any training storms. WPC
ERO has the area highlighted with a low risk for flash flooding.

With the passage of the upper low just to our northwest, heights
aloft will fall and the area can expect cooler daytime highs Friday.
Precipitation will also be exiting out of the northern part of our
forecast area Friday as well. The cooler temperatures will be short
lived, as slight ridging aloft/flattening of the upper levels moves
in behind the departing trough and sfc high pressure strengthens
over the southeast US. Increased return flow paired with a ridge
axis extending north from the Gulf will warm us up considerably with
some highs in the lower 80s possible early next week. There are low
chances for precipitation during this time as well, but of course
model consensus at this time is not present.

&&

.AVIATION...
(06Z TAFS)
Issued at 1242 AM EDT Wed Apr 10 2024

Complex aviation forecast the next several hours. Low level
moisture is present across the area especially at TYS where LIFR
fog had been reported. The most recent trends suggest this will
continue to clear up over the next hour or so. Elsewhere
overnight VFR conditions will deteriorate to MVFR this morning
with increasing rain chances. VFR returns late this morning and
this afternoon at all sites. Additional chances of showers look to
return overnight. Light winds overnight will increase from the SW
between 10-15KT with gusts up to 24KT at times this afternoon.

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             76  63  71  49 /  40 100 100  20
Knoxville McGhee Tyson Airport, TN  76  63  75  49 /  40  70  90  40
Oak Ridge, TN                       75  62  73  49 /  40  70  90  50
Tri Cities Airport, TN              73  60  75  47 /  60  70 100  70

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...High Wind Watch from this evening through Thursday afternoon for
     Blount Smoky Mountains-Cocke Smoky Mountains-Sevier Smoky
     Mountains-Southeast Carter-Southeast Greene-Southeast
     Monroe-Unicoi.

VA...NONE.
&&

SHORT TERM...
AVIATION...Diegan
Hazardous weather outlook, Apr 9, 3:40 PM EDT, 11 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
340 PM EDT Tue Apr 9 2024

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-101945-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-Northwest Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott VA-Russell-Washington VA-
340 PM EDT Tue Apr 9 2024 /240 PM CDT Tue Apr 9 2024/

This Hazardous Weather Outlook is for portions of southwest North
Carolina...east Tennessee and southwest Virginia.

.DAY ONE...This Afternoon and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

A strong weather system will move across the region on Wednesday
night into Thursday bringing strong southeast winds to the higher
terrain of the East Tennessee mountains. A high wind watch has
been issued for this event. In addition, showers and
thunderstorms will move across the area, and some storms may
become strong to severe Wednesday night or Thursday. Localized
flooding will also be possible especially in any areas that
receive multiple rounds of heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not needed at this time.

Nearby

High Wind Warnings in Tennessee, 2024Every high wind warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.